Texas, 2014Wildfire in Texas, April 27 to 30, 2014
April 27 to 30, 2014 · NWS EWX · 1 event in 1 county or zone
The Malone wildfire in rural northwestern Val Verde County started on April 27 (estimated around noon) and spread under breezy, dry conditions. A Red Flag Warning was in effect at the time the fire started.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Malone wildfire in rural northwestern Val Verde County started on April 27 (estimated around noon) and spread under breezy, dry conditions. A Red Flag Warning was in effect at the time the fire started. The fire burned into May and at the end of April had consumed 12,655 acres and was 50 percent contained. According to media reports, there were some evacuations in Pandale.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 27, 11:24 AM CST, 36 minutes earlier.
Area forecast discussion, Apr 27, 11:24 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1224 PM CDT SUN APR 27 2014
.AVIATION...
CEILINGS HAVE CLEARED FROM ALL TAF SITES OVER THE LAST
HOUR. DRYLINE WILL BE MOVING THROUGH BETWEEN 19-20Z WHICH WILL
SHIFT WINDS TO THE WEST AND CLEAR OUT THE FEW REMAINING LOW
CLOUDS. MAIN CONCERN WILL BE WIND SPEEDS AND WIND SHIFTS FOR THIS
FORECAST PACKAGE. WINDS MAY PICK UP THIS AFTERNOON TO THE 15 TO 25
KT RANGE...BUT SHOULD DECREASE AFTER SUNSET. A COLD FRONT MOVING
THROUGH TOMORROW MORNING AROUND 12-16Z WILL SHIFT WINDS TO THE
NORTHWEST. ALSO MAY SEE SOME LIGHT SUNRISE GROUND FOG...BUT SHOULD
NOT LAST MORE THAN A COUPLE HOURS.
&&
.PREV DISCUSSION... /ISSUED 1107 AM CDT SUN APR 27 2014/
UPDATE...
A QUICK MINOR UPDATE TO SOME OF THE GRIDDS BUT DID NOT CHANGE ANY
OF THE TEMPS OR DEWPOINTS. SATELLITE AND METARS SHOW THE DRY LINE
HAS PUSHED THROUGH DEL RIO...ROCKSPRINGS...AND IS ABOUT ON A LINE
FROM BURNET TO JOHNSON CITY TO EAGLE PASS. MOISTURE IS QUICKLY
ERODING AS SEEN BY CLOUDS THINNING RAPIDLY WEST OF I-35. KEWX WIND
PROFILE SHOWS NW WINDS IN THE 5-8KFT LEVEL. THE DOWNSLOPING WEST
WINDS WILL CREATE A RAPID WARMUP UNDER THE MOSTLY SUNNY SKIES THIS
AFTERNOON. RECORD HEAT IS STILL ON TRACK. WILL HOLD ONTO A SILENT
10 POP IN THE FAR EAST FOR THE NEXT HOUR...BUT CHANCES OF SEEING
ANY PRECIP IN OUR AREA ARE PRETTY MUCH DONE.
PREV DISCUSSION... /ISSUED 651 AM CDT SUN APR 27 2014/
AVIATION...
SE-LY SFC WINDS WILL CONTINUE TO PUMP GULF MOISTURE ACROSS EASTERN
PORTIONS OF THE REGION EARLY THIS MORNING. THE MOISTURE ADVECTION
WILL ALLOW THE STRATUS DECK AND PATCHY FOG TO LINGER THROUGH THE
NEAR-SUNRISE HOURS. A DRY LINE ACROSS WEST CENTRAL TEXAS WILL
PUSH EASTWARD INTO SOUTH CENTRAL TEXAS LATER THIS MORNING...WHICH
WILL CAUSE THE LOW CIGS AND FOG TO RAPIDLY LIFT/BREAK-OUT FROM
WEST TO EAST. VFR CONDITIONS WILL THEN PREVAIL THROUGH THE
AFTERNOON AND EVENING HOURS. MODERATE WEST WINDS OF 15 TO 20 KTS
WILL ALSO BE GUSTY THROUGH THE EARLY EVENING...WITH GUSTS
SUBSIDING AFTER SUNSET. WINDS WILL DECREASE TO AOB 10 KTS FOR THE
OVERNIGHT HOURS.
PREV DISCUSSION... /ISSUED 347 AM CDT SUN APR 27 2014/
SHORT TERM (TODAY THROUGH MONDAY)...
HOT AND DRY WEATHER WILL REPLACE THE EARLY CHANCE OF LIGHT RAIN
SHOWERS AND ISOLATED THUNDERSTORMS. INCREASED MID-LEVEL DRYING
TRENDS HAVE RESULTED IN LIMITED POTENTIAL FOR STRONG STORMS...
AS THE SPC OUTLOOKS CONTINUE TO PULL TODAYS THUNDERSTORM POTENTIAL
EAST WITH EACH UPDATE. STRONG WESTERLY WINDS AND DOWNSLOPING WILL
BRING THE HOTTEST DAYS SO FAR THIS YEAR...ESPECIALLY ACROSS
CENTRAL AND WESTERN PORTIONS WHERE READINGS SHOULD APPROACH TRIPLE
DIGITS. A SIMILAR WESTERLY FLOW IS EXPECTED FOR MONDAY...BUT WITH
SLIGHTLY LESS WIND. HIGH TEMPERATURE RECORDS FOR OUR FOUR CLIMATE
UPDATE LOCATIONS ARE ALL IN JEOPARDY OVER THE NEXT TWO DAYS. WITH
THE SIGNIFICANT DRYING PATTERN...EVENING AND OVERNIGHT TEMPS WILL
BE PLEASANT AND CLOSE TO SEASONAL NORMALS FOR LATE APRIL.
LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
AFTER MONDAYS HEAT...COOL TEMPERATURES ARE EXPECTED TO RESUME FOR
MUCH OF THE WEEK. BREEZY AND DRY CONDITIONS BY DAYTIME TUESDAY
WILL SIGNAL THE SUBTLE COLD FRONT PASSAGE FROM AIR POOLING BEHIND
THE LARGE CENTRAL US UPPER LOW. SURFACE RIDGING IS EXPECTED TO BE
REINFORCE THROUGH THE WEEK WITH CONTINUED MILD WEATHER LASTING
INTO THE WEEKEND. THERE IS A WEAK PIECE OF UPPER ENERGY EXPECTED
TO BE CAPABLE OF PRODUCING A FEW SHOWERS THURSDAY NIGHT AND EARLY
FRIDAY...BUT WILL KEEP WITH THE DRY TRENDS GIVEN THE POOR AMOUNT OF
AVAILABLE MOISTURE IN THE ATMOSPHERE. MODELS ARE IN FAIR AGREEMENT
ON A MORE FLAT PATTERN ALOFT ALLOWING FOR INCREASING HUMIDITY BY NEXT
WEEKEND.
FIRE WEATHER...
WILL CONTINUE THE RFW AREA FOR TODAY AND MENTION NEAR CRITICAL FOR
WESTERN AREAS MONDAY. ANOTHER FIRE WEATHER WATCH IS PLANNED FOR
TUESDAY WITH THE COLD FRONT. MOISTURE ANALYSIS FROM FUEL DRYNESS
AND RECENT RAINFALL AS COMPARED WITH NORMAL RAINFALL FOR THE PAST
30 AND 60 DAYS SUGGESTS THAT ALL COUNTIES OF SOUTH CENTRAL TEXAS
HAVE A POTENTIAL FOR LOCALLY DRY FUELS THAT WOULD CARRY FIRE.
CLIMATE... /RECORDS IN JEOPARDY/
SUN MON
AUS 94/1961 93/1955
ATT 95/1971 94/1955
SAT 96/1899 96/1937
DRT 98/2002 99/2002
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 93 63 93 59 84 / - - - - -
AUSTIN BERGSTROM INTL AIRPORT 93 60 94 58 86 / 10 - - - -
NEW BRAUNFELS MUNI AIRPORT 95 61 96 59 88 / - - - 0 0
BURNET MUNI AIRPORT 91 60 91 55 82 / - - - 0 0
DEL RIO INTL AIRPORT 95 63 96 63 89 / - - - 0 0
GEORGETOWN MUNI AIRPORT 92 61 92 57 82 / - - - - -
HONDO MUNI AIRPORT 97 61 99 58 93 / - - - 0 0
SAN MARCOS MUNI AIRPORT 95 61 94 58 86 / - - - 0 0
LA GRANGE - FAYETTE REGIONAL 92 65 93 61 86 / 10 10 10 - 10
SAN ANTONIO INTL AIRPORT 96 64 97 62 90 / - - - 0 0
STINSON MUNI AIRPORT 97 65 98 60 92 / - - - 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: BANDERA...BEXAR...BLANCO...BURNET...COMAL...DIMMIT...
EDWARDS...FRIO...GILLESPIE...HAYS...KENDALL...KERR...KINNEY...
LLANO...MAVERICK...MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...
WILLIAMSON...ZAVALA.
&&
MESOSCALE/AVIATION...99
SYNOPTIC/GRIDS...99Hazardous weather outlook, Apr 27, 4:11 AM CST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
511 AM CDT SUN APR 27 2014
TXZ171>173-183>194-202>209-217>225-228-280300-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
511 AM CDT SUN APR 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
A RED FLAG WARNING IS IN EFFECT FROM 11 AM UNTIL 9 PM FOR AREAS
ALONG AND WEST OF INTERSTATE 35. A DRYLINE WILL PUSH ACROSS SOUTH
CENTRAL TEXAS TODAY BRINGING GUSTY WEST WINDS...HOT TEMPERATURES...AND
VERY LOW HUMIDITIES. THE LOW HUMIDITIES AND GUSTY WINDS ALONG WITH
THE RECENT LACK OF RAINFALL WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON AND EVENING. ANY FIRES THAT DEVELOP WILL
LIKELY SPREAD RAPIDLY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE MONDAY AND
TUESDAY AFTERNOON AND EARLY EVENING ACROSS WESTERN PORTIONS OF THE
REGION DUE TO LOW RELATIVE HUMIDITIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Wildfire, Val Verde
- When
- April 27, 12:00 PM CST to April 30, 11:59 PM CST
- Where
- Val Verde forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 29.893, -101.152 (the zone’s center; the record gives no point)
The Malone wildfire in rural northwestern Val Verde County started on April 27 (estimated around noon) and spread under breezy, dry conditions. A Red Flag Warning was in effect at the time the fire started. The fire burned into May and at the end of April had consumed 12,655 acres and was 50 percent contained. According to media reports, there were some evacuations in Pandale.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, April 27 to 30, 201416 deaths · 194 injured · $229 million · EF4 · 45 events
- Tornadoes and Flash Flood in Mississippi, April 27 to 28, 20141 death · 32 injured · $18 million · EF3 · 15 events
- Tornadoes and Hail in Oklahoma, April 27, 20141 death · 12 injured · $3.0 million · EF2 · 23 events
- Tornadoes and Hail in Kansas, April 27, 201425 injured · $11 million · EF2 · 3 events
- Tornadoes and Hail in Iowa, April 27, 20142 deaths · 3 injured · EF1 · 23 events
- Tornado and Hail in Iowa, April 27, 201411 injured · $656,000 · EF1 · 28 events
- Tornado and Hail in Tennessee, April 27 to 29, 2014$381,000 · EF1 · 37 events
- Flash Flooding in Arkansas, April 27 to 28, 2014$3.8 million · 4 events
- Tornado and Flood in Kansas, April 27, 2014EF2 · 10 events
- Dust Storm in Oklahoma, April 27, 20145 injured · $200,000 · 1 event
- Flash Flooding and Flooding in Missouri, April 27 to 29, 2014$410,000 · 83 kt wind · 11 events
- Hail in Texas, April 27 to 28, 2014$189,000 · 2.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513458.